Heavy Snow, Northeast Blue Mountains
- When
- February 22, 10:00 AM PST to February 23, 3:00 PM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A potent and moist Pacific storm system slammed into the Inland Northwest from the afternoon hours of February 22nd through midday on the 23rd. A combination of moist isentropic ascent coupled with strong orographic flow resulted in heavy mountain snow across the mountains of Eastern Washington.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A potent and moist Pacific storm system slammed into the Inland Northwest from the afternoon hours of February 22nd through midday on the 23rd. A combination of moist isentropic ascent coupled with strong orographic flow resulted in heavy mountain snow across the mountains of Eastern Washington. Snow levels started off near valley floors but eventually rose near 3000 feet as warmer air punched into the region. Valley locations across Northeastern Washington received between one to three inches of snow while eight to twelve inches fell in the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 3:27 AM PST, 6 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
327 AM PST Fri Feb 22 2013
.SYNOPSIS...A strong and wet storm system will plow into the
Pacific Northwest today and tonight. This will result in windy
conditions and heavy snow in the mountains. Mountain snow showers
will likely linger into Saturday afternoon. A very short break in
the active weather is possible early Sunday, before another
frontal system brings increasing chances for rain and snow to the
region on Monday. This active late winter weather pattern will
continue through the next week.
&&
.DISCUSSION...
Today and Tonight...A robust late winter weather system will
overspread the region today. Satellite indicates a deep fetch of
Pacific moisture is crashing the Pacific coast this morning.
Latest models are in good agreement and depict a similar evolution
of today's storm system. Through the morning hours the fetch will
become more favorably oriented directly into the forecast area and
begin enhancing isentropically into widespread mountain snow and
valley wet snow and eventually rain by late afternoon. In addition
to isentropic ascent...dynamic support and a triple point passage
across the basin will further enhance available moisture into
precipitation. Thus confidence is high for a wet and rather raw
day today over just about all of the forecast area. Precipitation
type will likely be snow initially...with anywhere from 1 to 3
inches in the valleys of the Cascades to little or no
accumulation as snow melts upon contact especially with pavement
over the east basin and northern valley floors. In most valleys
wet snow will likely change to rain or a non-accumulating
rain/snow mix this afternoon as temperatures and dew points climb
out of the range that would support accumulating snow. In the
mountains snow will begin accumulating with high confidence of at
least low end warning amounts through the day and into this
evening above 3000 feet elevation...and currently valid winter
weather highlights will continue and be broadened out to include
the northeast Washington Mountains and the Camas Prairie.
Winds will also become an issue...today ahead of the incoming cold
front mainly over the eastern basin and this evening over most of
the region as the trailing cold front passes and allows downslope
winds off the cascades to impact the deep basin zones and a
tightening gradient producing very breezy evening conditions
over the eastern basin. While the surface pressure pattern is
conducive to near Advisory gradient winds...the fact that the
gradient will increase during the evening and thus partial de-
coupling will retard high gust mixing from aloft...no wind
highlights are anticipated at this time...however widespread breezy
conditions are likely.
Tonight the forecast area will be behind the cold front with
mainly the winds being the dominant weather factor...although post
frontal upslope snow showers will continue to add accumulating
snow to the eastern mountains through dawn tomorrow and likely
beyond. /Fugazzi
Saturday through Friday: A progressive jet will remain in place
over Ern Pac and across the Pac NW throughout the period resulting
in a cool and unsettled weather pattern. Expect a storm system to
impact the region roughly every 24-36 hours. Overall...models are
in good agreement with the large-scale flow and general storm
track...however details regarding the strength and exact timing of
each wave degrades with time. As for general timing, loose model
agreement suggest we will be focusing on three shortwave trofs.
The first trof will be over the region Saturday and departing
Saturday night, a second rolls in Sunday night/Monday, followed by
a third Tuesday night/Wednesday.
Our main focus for Saturday will be convective snow showers.
A -34C 500mb cold pool will be in place aloft and lapse rates
will be steep across the region. The air mass only moderates over
the Cascades and far western Basin by Saturday evening keeping at
least a slight chance for shower activity across a majority of Ern
WA and Nrn ID. 850-700mb flow backs from the west/southwest toward
the west/northwest through the day favoring the Blues...Camas
Prairie...and Central Panhandle Mtns as the hot spots for
orographic snow showers. This flow should yield enough drying in
the lee of the Cascades to keep conditions dry however, until the
jet axis shifts east of the area, just about any midlevel vort max
passing through will be capable of generating snow shower
activity. Forecast soundings also suggest the potential for
surface based CAPE over the Ern Basin and Palouse and if the layer
of CIN can be overcome...an isolated clap of thunder will not be
out of the realm of possibilities. Overall, the best chance for
continued light snow accumulations will be from the Blue Mtns to
Lookout Pass and points south. Look for breezy winds to continue
across the Basin...Palouse...and Camas Prairie through much of the
day and finally decrease Saturday night.
Following a brief break Sunday morning, the next weather system
will begin to have an influence by Sunday afternoon as winds back
around to the south/southwest. This will lead to weak warm
advection and lingering moisture below 700mb will ascend up the
higher terrain of Nrn Wa and Nrn ID. Given a relatively dry
dendritic layer, p-type should be in the form of very light snow
or drizzle. Needless to say, light pcpn could persist through
much of the afternoon and could lead to slick driving conditions
across mountain roads.
The next frontal system will arrive Sunday night and Monday
bringing the next bout of relatively heavier pcpn. There is still
some uncertainty on the speed and strength of this wave but there
is a good possibility that some valleys will receive light snow
accumulations which could impact the Monday morning commute. At
this time, the pcpn threat during this time (Sunday night/Monday
AM) will be over the western third of the CWA with pcpn shifting
into the ID Panhandle through the afternoon hours. This timing
would indicate locations like the East Slopes, Okanogan Valley,
and Waterville Plateau may experience travel impacts Monday
morning with concerns waning by noon as breezy winds and above
freezing temperatures return.
Tuesday will feature the next break between storm systems then
confidence tumbles regarding the details for the next wave
expected sometime late Tuesday into Wednesday and model trends
have been toward a drier and slower solution. Temperatures on a
whole will be on the cool side of normal and most impacts to
travel from snow will typically come with any pcpn falling during
the overnight and morning hours. The exception will be in the
higher elevations and across mountain passes. /sb
&&
.AVIATION...
12Z TAFS: A moist warm front will over spread precipitation from
west to east between 14Z and 18Z this morning. Initial
precipitation will be light wet snow at all TAF sites except KLWS.
Snow will change over to rain at all TAF sites after 20Z-21Z.
Generally MVFR ceilings will impact all TAF sites today. By 00Z
the trailing cold front will be over the cascades and cross the
basin to the Idaho Panhandle by 06Z. Winds behind the front will
increase to west/southwest 15 to 25 Kts and precipitation will
taper off to isolated -SHSN over the Columbia Basin...although
numerous snow showers will continue over the high terrain east and
north of the basin through 12Z. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 40 29 40 26 37 29 / 100 70 20 10 20 40
Coeur d'Alene 39 30 38 27 37 29 / 100 100 30 10 20 40
Pullman 43 32 39 27 39 30 / 100 90 50 20 30 30
Lewiston 51 35 48 31 45 34 / 70 70 50 20 10 20
Colville 40 27 41 24 39 25 / 100 60 20 10 20 40
Sandpoint 39 29 38 25 34 28 / 100 100 50 10 30 50
Kellogg 36 29 37 26 35 28 / 100 100 80 30 30 50
Moses Lake 47 31 49 28 46 31 / 70 20 10 0 10 20
Wenatchee 44 30 46 28 43 32 / 80 50 10 0 10 20
Omak 39 23 41 19 35 26 / 100 20 10 10 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 1 PM this afternoon to 7 PM PST
Saturday for Central Panhandle Mountains.
Winter Weather Advisory from 10 AM this morning to 10 AM PST
Saturday for Lewis and Southern Nez Perce Counties.
Winter Storm Warning from 10 AM this morning to 4 AM PST
Saturday for Northern Panhandle.
WA...Winter Storm Warning from 10 AM this morning to 4 AM PST
Saturday for Northeast Mountains.
Winter Weather Advisory until 10 AM PST Saturday for East Slopes
Northern Cascades.
Winter Storm Warning from 10 AM this morning to 7 PM PST
Saturday for Northeast Blue Mountains.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 604 AM PST FRI FEB 22 2013 IDZ002-003-026-WAZ032>036-041-043-044-231415- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 604 AM PST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-027-WAZ031-037-038-042-231415- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 604 AM PST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HEAVY SNOW ACCUMULATIONS AND VERY WINDY CONDITIONS WILL OCCUR TODAY THROUGH SATURDAY IN THE MOUNTAINOUS AREAS SURROUNDING THE COLUMBIA BASIN. VALLEY TOWNS IN THE CASCADES AND IDAHO PANHANDLE MOUNTAINS MAY RECEIVE 2 TO 5 INCHES OF SNOW...WITH MORE THAN A FOOT OF SNOW LIKELY IN THE MOUNTAINS. VERY GUSTY WINDS OF 40 TO 50 MPH WILL PRODUCE BLOWING AND DRIFTING OF SNOW ON EXPOSED MOUNTAIN RIDGES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
Forty-nine Degrees North Ski Resort received nine inches of snow while Mount Spokane reported twelve inches from the storm. Numerous valley locations including Clayton, Sacheen Lake, and Elk reported between one and three inches and mainly on grassy surfaces. The exception was along roadways which climbed above elevations of 2300 feet. Under a heavier snow shower, roughly half an inch of slushy snow accumulated along a small section of US 395 resulting in a brief period of slick driving conditions. A driver heading northbound on US 395 lost control of his car and crossed the center line, striking a second vehicle resulting in one fatality.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Snow, Northeast Mountains | 2013-02-22 | 55 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432074, 432073.